Mackey continuity of convex functions on dual Banach spaces: a review

Main Article Content

A.J. Wrobel


A convex (or concave) real-valued function, f , on a dual Banach space P is continuous for the Mackey topology m (P, P ) if (and only if) it is Mackey continuous on bounded subsets of P . Equivalence of Mackey continuity to sequential Mackey continuity follows when P is strongly weakly compactly generated, e.g., when P = L1(T ), where T is a set that carries a sigma-finite measure σ. This result of Delbaen, Orihuela and Owari extends their earlier work on the case that P is either L (T ) or a dual Orlicz space. An earlier result of this kind is recalled also: it derives Mackey continuity from bounded Mackey continuity for a nondecreasing concave function, F , that is defined and finite only on the nonnegative cone L+. Applied to a linear f , the Delbaen-Orihuela-Owari result shows that the convex bounded Mackey topology is identical to the Mackey topology, i.e., cbm (P, P ) = m (P, P ); here, this is shown to follow also from Grothendieck’s Completeness Theorem. As for the bounded Mackey topology, bm (P, P ), it is conjectured here not to be a vector topology, or equivalently to be strictly stronger than m (P, P ), except when P is reflexive.


Download data is not yet available.


Metrics Loading ...

Article Details

How to Cite
Wrobel, A. J. (2020). Mackey continuity of convex functions on dual Banach spaces: a review. Extracta Mathematicae, 35(2), 185-195. Retrieved from
Banach Spaces and Operator Theory


[1] C.D. Aliprantis, K.C. Border, “ Infinite Dimensional Analysis ”, Springer, Berlin-Heidelberg-New York,
[2] C.D. Aliprantis, O. Burkinshaw, “ Locally Solid Riesz Spaces with Applications to Economics ”, American Mathematical Society, Providence, RI, 2003.
[3] T.F. Bewley, Existence of equilibria in economies with infinitely many com- modities, J. Econom. Theory 4 (3) (1972), 514 – 540.
[4] H.S. Collins, Completeness and compactness in linear topological spaces, Trans. Amer. Math. Soc. 79 (1955), 256 – 280.
[5] J.B. Cooper, “ Saks Spaces and Applications to Functional Analysis ”, Second edition, North-Holland, Amsterdam, 1987.
[6] F. Delbaen, J. Orihuela, Mackey constraints for James’s compactness theorem and risk measures, J. Math. Anal. Appl. 485(1) (2020), Article 123764.
[7] F. Delbaen, K. Owari, Convex functions on dual Orlicz spaces, Positivity 23 (5) (2019), 1051 – 1064.
[8] J. Gil de Lamadrid, Topology of mappings and differentiation processes, Illinois J. Math. 3 (1959), 408 – 420.
[9] J. Gómez Gil, On local convexity of bounded weak topologies on Banach spaces, Pacific J. Math. 110 (1) (1984), 71 – 76.
[10] M. González, J.M. Gutiérrez, The compact weak topology on a Banach space, Proc. Roy. Soc. Edinburgh Sect. A 120 (3-4) (1992), 367 – 379.
[11] A. Horsley, A.J. Wrobel, Efficiency rents of storage plants in peak-load pricing, II: hydroelectricity, LSE, 1999, STICERD DP TE/99/372. Shortened journal version is at
[12] A. Horsley, A.J. Wrobel, Localisation of continuity to bounded sets for nonmetrisable vector topologies and its applications to economic equilibrium theory, Indag. Math. (New Ser.) 11 (1) (2000), 53 – 61.
[13]A. Horsley, A.J. Wrobel, Boiteux’s solution to the shifting-peak problem and the equilibrium price density in continuous time, Econom. Theory 20 (3) (2002), 503 – 537.
[14] A. Horsley, A.J. Wrobel, Demand continuity and equilibrium in Banach commodity spaces, in “Game Theory and Mathematical Economics”, Banach Center Publications, 71, Polish Acad. Sci. Inst. Math., Warsaw, 2006, 163 – 183.
[15] A. Horsley, A.J. Wrobel, “The Short-Run Approach to Long-Run Equilibrium in Competitive Markets: A General Theory with Application to Peak-Load Pricing with Storage”, Lect. Notes Econ. Math. Sys. 684, Springer, Berlin-Heidelberg-New York, 2016.
[16] M. Nowak, On the finest Lebesgue topology on the space of essentially bounded measurable functions, Pac. J. Math. 140 (1) (1989), 151 – 161.
[17] H.H. Schaefer, “ Topological Vector Spaces ”, Second edition, Springer- Verlag, New York, 1999.
[18] G. Schlüchtermann, R.F. Wheeler, On strongly WCG Banach spaces, Math. Z. 199(3) (1988), 387 – 398.
[19] A. Wiweger, Linear spaces with mixed topology, Studia Math. 20 (1961), 47 – 68.
[20] A.J. Wrobel, Bounded topologies on Banach spaces and some of their uses in economic theory: a review, (2020). arXiv:2005.05202